Ohio, 2016

Flash Flood in Ohio, August 17, 2016

August 17, 2016 · NWS RLX · 1 event in 1 county or zone

A moist and humid air mass south of a cold front was over the area. A vorticity lobe kicked off a line of thunderstorms that moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moist and humid air mass south of a cold front was over the area. A vorticity lobe kicked off a line of thunderstorms that moved over the area. Thunderstorms eventually formed into a line along and just north of the Ohio river which trained from the west to the east in the afternoon hours. Flooding reports were common in the southern end of Lawrence County Ohio. Several roads were temporarily blocked.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 2:23 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 17, 2:23 PM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
323 PM EDT WED AUG 17 2016

.SYNOPSIS...
An upper level disturbance exits tonight, allowing for quieter
weather through Thursday night. Upper level disturbances cross
Friday and Saturday, then a cold front Sunday. Nice next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 pm Wednesday...
Saw some multicellular storms develop this afternoon with decent
supercell structures, as upper level trough moves across moist and
unstable atmosphere over the ohio valley. Trough will continue
slide across and provide a trigger for additional convective
development this afternoon...mainly from the I77 corridor to the
east...and KCRW-KBKW I64 corridor east. atmospheric column
undergoes a slight drying trend on Thursday. Kept isolated POPS
painted over the elevated terrain. Only slight adjustments to pop
and temp trends through Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 320 pm Wednesday...
Brief interlude in the active weather continues Thursday night
per weak bubble surface high and equally weak upper level ridging,
with a potpourri of low clouds and fog. NAM12 does seem to show
spotty convection northern portions of the area but with little
instability. Opted to leave this possibility out of the forecast.

Friday brings another upper level wave from the southwest up
across the area, mainly during the midday and afternoon hours. The
weak system, and modest PW and shear values suggest no major
widespread threats from any associated showers and thunderstorms.

After another brief interlude Friday night with low clouds and fog
likely to form again, before another upper level wave crosses on
Saturday. Moisture increases on increased deep layer southwesterly
flow, but the wave dampens as it passes beneath ridging to its
north. That, and slightly increased storm motion, should again
keep the hazard threat low.

A stronger upper level short wave trough and surface low pressure
center and cold front approach Saturday night, keeping if not
eventually increasing the chance for showers and thunderstorms.

Temperatures and dew points were close to the latest guidance and
generally accepted, some bias corrected guidance blended in for
lows.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 pm Wednesday...
Model agreement remains good on long advertised cold front
crossing Sunday, thus maintained the likelihood for showers and
thunderstorms. The flow will likely increase enough to strengthen
updrafts, but movement should be quick enough to preclude
excessive rainfall.

The upper level trough crosses Monday morning, taking the last of
the showers with it. High pressure featuring cooler, drier
canadian air then dominates through Wednesday. Light flow under
the high will encourage the seasonal early morning fog. The next
front may bring showers back into the area Thursday night.

Blended in mostly WPC and superblend for temperatures, lowering
highs a bit Sunday and Monday and raising lows a bit Sunday night,
otherwise close to inherited values.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...MVFR to local IFR in areas of convective
development through this afternoon and evening. Will see
conditions improve to a VFR/MVFR mix for the overnight hours.
Moist decoupled BL overnight will lead to IFR most areas for the
early mornings hours in low clouds and fog. Drying occurs after
12z for improvement to vfr conditions on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

ALTERNATE SCENARIOS: Timing convection and development of stratus
and fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    L    H    L    L    L    L    M    L
PKB CONSISTENCY  M    M    M    M    L    H    H    H    M    M    L    L
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    L

AFTER 18Z THURSDAY...
Brief IFR conditions in sct showers and thunderstorms Friday,
Saturday and Sunday, and in fog and stratus most mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KMC/TRM
NEAR TERM...KMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...KMC
Hazardous weather outlook, Aug 17, 1:11 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT WED AUG 17 2016

WVZ015-016-018-024>030-032>040-046-047-181815-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
211 PM EDT WED AUG 17 2016

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING MAY ALSO CAUSE
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-013-
014-017-019-020-031-181815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-WIRT-
RITCHIE-DODDRIDGE-HARRISON-
211 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 17, 1:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 PM EDT WED AUG 17 2016

WVZ018-028>030-038-171930-
CALHOUN-WEBSTER-BRAXTON-LEWIS-GILMER-
231 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...CENTRAL
LEWIS...GILMER...CENTRAL BRAXTON AND NORTH CENTRAL WEBSTER
COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CEDAR CREEK
STATE PARK...OR 8 MILES SOUTHWEST OF GLENVILLE...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
WESTON...GLENVILLE...GASSAWAY...CEDAR CREEK STATE PARK...
STONEWALL JACKSON...BURNSVILLE...FLATWOODS...SAND FORK...
FALLS MILLS...IRELAND...SAND RUN...NORMANTOWN...STOUTS MILLS...
EXCHANGE...ROSEDALE...BALDWIN...SHOCK...NICUT...
HEATERS AND WALKERSVILLE.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 64 AND 97.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL...NORTHEASTERN AND NORTHERN WEST VIRGINIA.

LAT...LON 3870 8105 3894 8101 3905 8044 3865 8042
TIME...MOT...LOC 1830Z 266DEG 22KT 3886 8095

16
Special weather statement, Aug 17, 2:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT WED AUG 17 2016

WVZ027-028-036>038-172000-
CLAY-WEBSTER-BRAXTON-NICHOLAS-FAYETTE-
303 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NICHOLAS...CLAY...NORTH
CENTRAL FAYETTE...SOUTHERN BRAXTON AND WESTERN WEBSTER COUNTIES...

AT 303 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WALLBACK TO NEAR ANSTED. MOVEMENT
WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE
STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
SUMMERSVILLE...RICHWOOD...CLAY...GAULEY BRIDGE...CAMDEN-ON-GAULEY...
CRAIGSVILLE...WALLBACK...CAMDEN ON GAULEY...BIRCH RIVER...
BIG OTTER...HARRISON...COWEN...DIANA...CALVIN...BICKMORE...SERVIA...
WIDEN...BOGGS...CENTRALIA AND IVYDALE.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 37 AND 61.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL...NORTHEASTERN...SOUTHEASTERN AND CENTRAL WEST
VIRGINIA.

LAT...LON 3825 8046 3811 8067 3817 8122 3851 8123
      3858 8111 3867 8103 3864 8044 3826 8042
TIME...MOT...LOC 1903Z 274DEG 28KT 3855 8116 3819 8109

16
Special weather statement, Aug 17, 2:16 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT WED AUG 17 2016

WVZ035-036-171945-
FAYETTE-RALEIGH-
316 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RALEIGH AND
SOUTHEASTERN FAYETTE COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STANAFORD...OR
OVER BECKLEY...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
BECKLEY...MABSCOTT...STANAFORD...DANIELS...SHADY SPRING...BEAVER...
PROSPERITY...PINEY VIEW...MACARTHUR...COAL CITY...
CRAB ORCHARD AND MEADOW BRIDGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 34 AND 42...AND BETWEEN
MILE MARKERS 45 AND 47.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 120 AND 137.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN WEST VIRGINIA.

LAT...LON 3784 8122 3788 8078 3787 8078 3787 8082
      3782 8094 3777 8089 3776 8089 3774 8092
      3772 8089 3768 8088 3768 8090 3770 8091
      3772 8095 3771 8098 3770 8097 3768 8100
      3768 8121
TIME...MOT...LOC 1916Z 267DEG 22KT 3778 8114

16
Local storm report, Aug 17, 2:36 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
336 PM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     2 SE STANAFORD          37.79N  81.12W
08/17/2016  M48 MPH          RALEIGH            WV   ASOS

            PEAK WIND GUST WITH PASSING THUNDERSTORM.

&&

EVENT NUMBER RLX1601294

MAC
Special weather statement, Aug 17, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT WED AUG 17 2016

WVZ030-038>040-047-172045-
BARBOUR-WEBSTER-LEWIS-RANDOLPH-UPSHUR-
345 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...
UPSHUR...SOUTHEASTERN LEWIS...SOUTHEASTERN BARBOUR AND NORTH CENTRAL
WEBSTER COUNTIES...

AT 344 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCK CAVE...OR
17 MILES SOUTHWEST OF BUCKHANNON...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ELKINS...BUCKHANNON...BELINGTON...MILL CREEK...ROCK CAVE...DAILEY...
BEVERLY...JUNIOR...WOMELSDORF (COALTON)...HUTTONSVILLE...CLEVELAND...
IRELAND...TALLMANSVILLE...KANAWHA HEAD...FRENCH CREEK...OVERHILL...
ALTON...WALKERSVILLE...KERENS AND HELVETIA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTH CENTRAL...NORTHERN AND NORTHEASTERN WEST VIRGINIA.

LAT...LON 3872 7974 3874 7978 3865 7983 3868 8045
      3873 8047 3877 8044 3880 8048 3883 8047
      3885 8050 3894 8053 3906 7978 3868 7973
TIME...MOT...LOC 1944Z 262DEG 30KT 3878 8039

16
Special weather statement, Aug 17, 2:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
356 PM EDT WED AUG 17 2016

KYZ102-103-OHZ087-WVZ005>007-014-172030-
BOYD-CARTER-LAWRENCE-MASON-CABELL-PUTNAM-WAYNE-
356 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BOYD...
SOUTHEASTERN LAWRENCE...WEST CENTRAL PUTNAM...SOUTHERN MASON...
NORTHWESTERN WAYNE AND CABELL COUNTIES...

AT 354 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR NAPLES TO NEAR HURRICANE. MOVEMENT
WAS EAST AT 30 MPH HOWEVER STORMS WERE BEGINNING TO CROSS THE SAME
AREAS.

RAINFALL AMOUNTS OF UP TO 2 INCHES ARE EXPECTED WHICH MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...IRONTON...COAL GROVE...CHESAPEAKE...
PROCTORVILLE...CANNONSBURG...HURRICANE...BARBOURSVILLE...KENOVA...
MILTON...CATLETTSBURG...ELEANOR...CEREDO...PRINCESS...ONA...
COALTON...CULLODEN...SOUTH POINT AND BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 178 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 34.

LAT...LON 3851 8266 3851 8267 3855 8263 3857 8192
      3837 8206 3837 8210 3835 8212 3834 8287
TIME...MOT...LOC 1954Z 247DEG 27KT 3842 8282 3846 8206

16

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
August 17, 3:15 PM EST to 5:40 PM EST
Where
Lawrence County, 1.16 mi WSW of Rock Camp to 2.15 mi NW of Coal Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.525, -82.570

Flash flooding occurred along several roads due to rises on nearby creeks in southern Lawrence county including Shaffertown Road in Chesapeake, Solida Road in South Point, 279 East in South Point, and County Route 15 in Coal Grove. Along County Route 18, a culvert was washed out which also closed the road. Radar estimated 2 to nearly 4 inches of rainfall across the southern end of the county from South Point to Athalia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643554.